Call us at
(868) 222-3298

Clostridium difficile

Clostridium difficile toxin (CDT) is the most common cause of antibiotic-associated diarrhea (AAD), a moderate to severe diarrheal disease which may occur after treatment with several antibiotics. This can result in patient death if not recognised and appropriately moderated through specific treatment and fluid replacement management. Also CDT has been associated with pseudomembranous colitis (PMC), where a reddening of the intestinal mucosa is followed by development of yellowish plaques which coalesce to cover the colonic mucosal lining.

C. difficile is an opportunistic pathogen but forms part of the normal flora healthy adults, children, and infants. Culture and isolation alone does not indicate that the patient has CDT disease, since Clostridium difficile may be a part of the normal intestinal flora. The Cytotoxicity Test is an ideal method for determining the cause of diarrhea in hospitalised patients treated with antibiotics. Through inoculation of stool filtrate onto sensitive tissue culture cells, toxins of C. difficile can be rapidly detected (toxin affected cells round up and show an asteroid-like cytotoxicity). C. difficile antitoxin neutralisation of cytotoxicity indicated the cell changes were due to CDT. Toxin-producing strains of C. difficile produce both toxin A (enterotoxin) and B (cytotoxin). Both have a role in human disease, and the detection of either verifies the presence of the other.

Detection of CDT using the cytotoxicity assay is rapid (2-48 hours) and also as both toxin A and B are present in toxin positive Clostridium difficile specimens, a cell cytotoxicity assay is therefore the optimal laboratory method for diagnosis of AAC and PMC.

Showing all 5 results

Designed by Onsearch Interactive